As parents, our utmost priority is the well-being of our children. However, the journey to ensuring their health and comfort isn't always straightforward, especially when faced with new, challenging information.
I remember the shock I felt when I discovered the potential withdrawal symptoms of topical steroids. The realisation that regular use could lead to the skin developing a tolerance, necessitating stronger steroids to control flare-ups, was unsettling.
Even more alarming was the discovery that daily use over a few months could result in a rebound flare-up upon cessation.
My concerns deepened when I came across a clinical study detailing the adverse effects of regular steroid use. It highlighted the decrease in collagen production, suppression of the immune response, and increased risk of microbial infections, especially on compromised skin.
My son's experience with eczema treatments was a testament to these findings. Despite following the standard approach, his condition worsened over time. The continuous itching, broken skin, and sleepless nights due to itching were heart-wrenching to witness.
It was only after learning about the potential drawbacks of steroids that we decided to change our approach. Thankfully, we haven't had to resort to steroids since.
A Deeper Dive into Topical Steroids
What I’ve also observed from patients and their experiences with topical steroids is that the risks can vary based on individual factors.
If they have been using it on thin or delicate skin, such as the face or eyelids, TSW symptoms can manifest after a short course (less than 7 days) of even a mild or potent steroid. In the elderly, where the skin is naturally thinner, daily use of a steroid for a few weeks or months can also lead to TSW symptoms.
For others, it might take years or even decades of intermittent use before TSW symptoms appear. If you're uncertain about your situation, we always recommend a one-on-one consult to discuss your options.
Sanskrit's journey is a testament to this.
His father, Sandeep, reached out after a year of using various potent medications without any improvement.
The distress was palpable, especially when Sanskrit's skin began turning black and leathery from a particular non-steroid medication. Despite numerous doctor visits and even UV light treatments, their anguish persisted.
Upon reviewing Sanskrit's history and photos, I was deeply concerned. Transitioning from strong medications to our natural products could lead to flare-ups. I provided Sandeep with references to Topical Steroid Withdrawal (TSW) symptoms to prepare them for the journey ahead.
The initial weeks were challenging. Sandeep's daily messages, filled with anxiety and seeking reassurance, were a testament to their ordeal. I emphasised the importance of patience, explaining that skin renewal is a gradual process.
To aid the healing, I recommended Vitamin C, Zinc supplements, and marine collagen. Over time, Sanskrit's skin showed signs of improvement, but occasional flare-ups remained.
By August, the transformation was evident. Their gratitude was overwhelming, with Sandeep and Sanskrit travelling from Sydney to Margaret River to personally thank us.
Today, Sanskrit's skin is a testament to resilience and informed choices. Sanskrit's skin is almost back to its radiant self, with no fear of withdrawals or flare-ups from natural products.
While steroids are potent, they come with side effects. Being informed and cautious, especially with long-term use on delicate skin, is crucial.
It is crucial to be informed about their potential side effects, especially when used long-term on delicate skin or babies.
Knowledge truly is power, empowering us to make informed choices for the well-being of our loved ones.
*Disclaimer: Withdrawing from topical steroids requires a personalised approach. If you're experiencing severe side-effects, consider consulting a specialist to discuss your options.